Q: Doctors rarely if ever tell patients about sexual side effects of medication. A case in point is the prostate-shrinking medication finasteride.
This is how it works on your sex life over a period of time. It’s like attaching two wires to your sex drive with the other end of the wires attached to a dimmer switch. Someone is holding the dimmer switch and slowly pushing the lever down. The effect is so gradual, you don’t feel anything until one day you realize the lights have gone out and there is no way to turn them on again.
So take your choice: a slowly growing prostate or a slowly diminishing sex life.
A: Your description is unusual, but finasteride is associated with sexual dysfunction. Unfortunately, this adverse consequence of the drug sometimes lasts long after the medicine has been discontinued (Journal of Urology online, Dec. 16, 2013). A similar prostate pill, dutasteride, also is known to cause sexual side effects.
Sign Up and Save
Get six months of free digital access to The Charlotte Observer
Treating ankle sores
Q: I have had a couple of episodes with sores on my ankles that take forever to heal. My doctors say they are venous stasis ulcers and that the only prevention is to walk.
But when I come down with one, they tell me to stay off my feet and keep the affected foot elevated and wrapped in compression bandages that are so tight, they are uncomfortable. They also are hard to rewrap.
I’d really like to know how to keep from having another sore. The last one put me out of action for most of the year. Is there any treatment that can help?
A: We do not know how to prevent venous ulcers. These are believed to form when circulation in the lower legs is not adequate to maintain the integrity of the skin. This seems to be due to malfunctioning valves in the veins.
The usual treatment, as you discovered, is compression. Research published in the British Journal of Dermatology (online, Feb. 7, 2014) showed that the cholesterol-lowering drug simvastatin (Zocor, 40 mg/day) can significantly speed healing compared with placebo. Both simvastatin and placebo groups continued with compression and regular wound cleansing. We hope you do not have a recurrence, but if you do, ask your doctor to review this article and consider simvastatin.
Q: I know PPIs have tons of side effects, but the trouble is I’ve taken them for years. Now I am stuck with them.
I’ve tried to get off them several times, and each time it ended in failure. Please help!
A: Proton-pump inhibitors such as omeprazole (Prilosec), lansoprazole (Prevacid) and esomeprazole (Nexium) can be extremely difficult to quit. The problem is rebound hyperacidity, which can last up to four weeks after the heartburn drug is stopped (Scandinavian Journal of Gastroenterology, May 2013).
We are sending you our Guide to Digestive Disorders with suggestions on how to ease the discomfort as you withdraw from your reflux medicine. These include using DGL (deglycyrrhizinated licorice) or persimmon tea to prevent heartburn symptoms. Sometimes it helps to use an older-style heartburn pill such as ranitidine or cimetidine to get through the worst of it.
Reach Joe and Terry Graedon at PeoplesPharmacy.com.